Search
  • emy699

Why female hair loss is on the rise

Updated: Mar 7


You might think of baldness as something that only affects men, but hair loss is on the rise among women too. It’s estimated that around eight million women in the UK suffer from some form of hair loss, and a research study carried out by the leading trichologist Philip Kingsley has shown the real extent of the problem. The study of over 2000 women found that one in five women have suffered from hair loss, and one in eight of those surveyed were under the age of 35. What’s worse is that many women don’t seek help because they feel ashamed or embarrassed.


Sufferers of hair loss tend to withdraw from everyday activities and avoid social events and meeting new people. The effects on self-esteem and confidence can be devastating.


The causes of the increasing rate of female hair loss


Many things can cause hair loss, but there are some factors that seem to be particularly prevalent in causing hair loss in women.


Stress: When you’re stressed, the level of male hormones (androgens) circulating in the blood increases and if you’re sensitive to androgens, you can experience hair thinning and loss.


Nutrient deficiency: If your diet is poor or you frequently go on crash diets, you might develop nutrient deficiencies which cause your hair to thin or fall out. This happens often when you have an iron deficiency, as iron produces hair cell protein which keeps hair healthy and strong.


Illness: Medical conditions such as thyroid problems, lupus, and Polycystic Ovary Syndrome (PCOS) can cause hair thinning and loss.


Thyroid problems: Thyroid hormones control the body’s production of proteins and if your thyroid hormones are out of balance, hair loss, hair thinning, and reduced hair growth can occur.


Lupus: This is an autoimmune disease where the body attacks its own tissues including the hair follicles.

PCOS: This can cause an increase in male hormones (androgens) which leads to hair loss from the scalp but increased hair growth on the face and body.


Medication: Several medications have the potential to cause hair loss, though not all of them will affect everyone in the same way. Diabetes medication and oral contraceptives are frequent hair loss culprits. Don’t discontinue medication without speaking to your doctor first. If you believe that your medication is causing hair loss, you may be able to switch to a different type of drug.


Hair loss: What to look out for

Here are the signs of hair loss that you might notice. If you notice one or more of these, seek help and advice from your doctor and/or a Trichologist.

Your ponytail feels thinner

The scalp is more visible

The hair has noticeably lost volume

The hair doesn’t seem to grow as much as it used to

The hair become thinner at the front, on the crown or at the temples


Remember hair loss is always a symptom of an underlying problem that needs to be addressed by a professional.



Are you suffering from hair loss? Contact us to book a consultation to discuss your needs in a private, welcoming and understanding environment.

6 views0 comments